Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 39, NWS Flagstaff, AZ

August 30, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 30, 2013, 1:33 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2013, 1:33 PM MST (20:33 UTC)
Expired
Aug 30, 2013, 4:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 124 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WGUS55 KFGZ 302033
FFWFGZ
AZC005-302330-
/O.NEW.KFGZ.FF.W.0039.130830T2033Z-130830T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 122 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAINFALL FROM A THUNDERSTORM NORTH OF HOUSE ROCK AND SOUTH OF 
THE ARIZONA/UTAH BORDER. RUNOFF FROM THIS STORM FLOWS NORTHWARD 
THROUGH SEVERAL WASHES AND SLOT CANYONS. THIS WATER WILL EVENTUALLY 
FLOW INTO THE PARIA RIVER. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PARIA RIVER...COYOTE WASH...HOUSE ROCK WASH...COLORADO RIVER AND
BADGER CANYON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3688 11156 3685 11163 3678 11184 3678 11212
      3701 11210 3701 11168

$$

RR
2 follow-up statements
756 
WGUS75 KFGZ 302244
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
344 PM MST FRI AUG 30 2013

AZC005-302330-
/O.CON.KFGZ.FF.W.0039.000000T0000Z-130830T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
344 PM MST FRI AUG 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 341 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT RAINFALL OVER THE WARNED AREA. EXPECT NEARBY SLOT CANYONS 
AND DRAINAGES TO REMAIN ELEVATED FOR THE NEXT HOUR OR SO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PARIA RIVER...COYOTE WASH...HOUSE ROCK WASH...COLORADO RIVER AND
BADGER CANYON.

&&

LAT...LON 3688 11156 3685 11163 3678 11184 3678 11212
      3701 11210 3701 11168

$$

RR
671 
WGUS75 KFGZ 302321
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
421 PM MST FRI AUG 30 2013

AZC005-302331-
/O.EXP.KFGZ.FF.W.0039.000000T0000Z-130830T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
421 PM MST FRI AUG 30 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

LAT...LON 3688 11156 3685 11163 3678 11184 3678 11212
      3701 11210 3701 11168

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 10:10 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 30, 10:10 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI AUG 30 2013

.SYNOPSIS...
DEEP MONSOON MOISTURE WILL REMAIN ANCHORED OVER ARIZONA THROUGH
SUNDAY...RESULTING IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. FROM LABOR DAY THROUGH MUCH OF NEXT WEEK...A
RETURN TO MORE TYPICAL MONSOON ACTIVITY IS EXPECTED.

&&

.DISCUSSION...DEEP MONSOON MOISTURE REMAINS IN PLACE THIS
MORNING...WITH SATELLITE PW ESTIMATES OF 1"+ ALONG THE MOGOLLON
RIM...TO OVER 2" IN SOUTHERN YAVAPAI COUNTY. THESE VALUES ARE CLOSE
TO THE HIGHEST THAT WE HAVE SEEN THIS SUMMER. THE MID LEVEL
DISTURBANCE THAT WE HAVE BEEN TRACKING FOR THE PAST FEW DAYS IN NOW
LOCATED ACROSS EAST CENTRAL AZ...AND IS FORECAST TO SHIFT NORTHWARD
INTO NW AZ BY SATURDAY AND SUNDAY. WITH THE GROUND SATURATED IN MANY
AREAS...WE HAVE ISSUED A FLASH FLOOD WATCH WEST OF A LINE FROM SAINT
JOHNS TO PAGE...INCLUDING PRESCOTT...PAYSON...FLAGSTAFF...PAGE AND
THE GRAND CANYON. THE WATCH IS IN EFFECT THROUGH LATE THIS EVENING
FOR MOST AREAS...BUT CONTINUES THROUGH LATE SATURDAY EVENING ACROSS
NW COCONINO COUNTY...INCLUDING GRAND CANYON...SUPAI AND PAGE.
UPDATES WERE SENT A SHORT TIME AGO.

.PREV DISCUSSION...(346 AM MST)...
SHOWER COVERAGE AND INTENSITY HAS WANED EARLY THIS MORNING ACROSS
NORTHERN ARIZONA...THOUGH ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED BY THIS AFTERNOON. WITH DEEP MONSOONAL MOISTURE IN
PLACE AND WEAK STORM MOTION...THE THREAT FOR FLASH FLOODING IS
AGAIN LIKELY TO BE THE MAIN CONCERN WITH TODAY'S STORMS. THE
GREATEST CHANCES FOR RAIN WILL REMAIN FROM THE ALONG THE MOGOLLON
RIM TO THE SOUTH AND WEST.

A GRADUAL REDUCTION IN MOISTURE/PRECIPITABLE WATER VALUES IS
LIKELY OVER THE COURSE OF THE WEEKEND AND INTO THE MIDDLE OF NEXT
WEEK...THOUGH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
PERSIST. NEAR SEASONABLE TEMPS ANTICIPATED.

&&

.AVIATION...
FOR THE 18Z PACKAGE...SHRA/TSRA WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING.  STORMS WILL BE MOST NUMEROUS ALONG
AND WEST OF A LINE FROM KPGA - KINW - KSOW...WHERE PREDOMINANTLY
MVFR CONDITIONS WILL PREVAIL WITH ISOLD IFR/LIFR WITHIN THE STRONGER
STORMS. STORMS WILL DIMINISH IN COVERAGE AFTER 05Z...WITH ISOLATED
TO SCATTERED -SHRA/-TSRA CONTINUING OVERNIGHT. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
MIDNIGHT MST TONIGHT FOR AZZ008-012>018-037-038.

FLASH FLOOD WATCH THROUGH 11 PM MST SATURDAY NIGHT
FOR AZZ004>007

&&

PUBLIC.........JJ/KD
AVIATION.......BK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 30, 9:56 AM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
956 AM MST FRI AUG 30 2013

AZZ004>018-037>040-310630-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
956 AM MST FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR YAVAPAI...MOST OF
COCONINO...NORTHERN GILA....SOUTHERN NAVAJO AND SOUTHERN APACHE
COUNTIES. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY. THE MAIN THREAT IS THE POTENTIAL FOR LOCALIZED
FLASH FLOODING...ESPECIALLY IN LOCATIONS WHICH HAVE ALREADY
RECEIVED HEAVY RAINFALL OVER THE PAST SEVERAL DAYS. IN
PARTICULAR...PORTIONS OF CENTRAL ARIZONA INCLUDING MUCH OF
YAVAPAI AND NORTHERN GILA COUNTIES RECEIVED HEAVY RAIN LAST NIGHT...
AND WILL BE AT GREATER RISK. THUNDERSTORM AND SHOWER ACTIVITY WILL
LIKELY LINGER INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWEST COCONINO
COUNTY INCLUDING THE GRAND CANYON THROUGH SATURDAY EVENING. SIGNIFICANT
DAILY SHOWER AND THUNDERSTORM DEVELOPMENT IS ANTICIPATED TO
CONTINUE THROUGH THE WEEKEND...WITH A SLIGHT DROP- OFF IN ACTIVITY
AS WE HEAD TOWARD THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 30, 9:12 AM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
912 AM MST FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FLASH FLOOD      5 S PAYSON              34.17N 111.33W
08/29/2013                   GILA               AZ   TRAINED SPOTTER

            SEVERE FLOODING REPORTED IN ROUND VALLEY. ONE VEHICLE
            STUCK IN FLOODED WASH AND ONE ROAD INTO MIDDLE ROUND
            VALLEY IMPASSABLE

&&

EVENT NUMBER FGZ1300078

BAK
Local storm report, Aug 30, 9:17 AM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
917 AM MST FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     FLASH FLOOD      10 SE CONGRESS          34.06N 112.73W
08/29/2013                   YAVAPAI            AZ   LAW ENFORCEMENT

            CONSTELLATION RD WASHED OUT NORTH OF WICKENBURG

&&

EVENT NUMBER FGZ1300079

BAK
Local storm report, Aug 30, 10:08 AM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1008 AM MST FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     5 S CONGRESS            34.09N 112.85W
08/29/2013                   YAVAPAI            AZ   TRAINED SPOTTER

            DELAYED REPORT...NUMEROUS TREES UP TO 14 IN DIAMETER
            DOWNED.

&&

EVENT NUMBER FGZ1300080

BAK

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:26 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 29, 6:40 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 29, 6:52 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 29, 6:56 PM MSTAreal Flood AdvisoryFGZCoconino, Gila3 hr
Aug 29, 7:28 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 29, 7:45 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Aug 29, 8:12 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr
Aug 29, 8:27 PM MSTSpecial Weather StatementFGZ48 min
Aug 29, 9:25 PM MSTSpecial Weather StatementFGZ35 min
Aug 29, 9:43 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 29, 11:20 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 30, 2:14 AM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 30, 9:55 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai33 hr
Aug 30, 12:03 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 30, 3:29 PM MSTSevere Thunderstorm WarningFGZApache31 min
Aug 30, 4:11 PM MSTAreal Flood AdvisoryFGZYavapai64 min
Aug 30, 4:19 PM MSTSpecial Weather StatementFGZ41 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.